Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 184, NWS Memphis, TN

May 21, 2012Calhoun County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 21, 2012, 2:59 PM CDT for Calhoun County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 2:59 PM CDT (19:59 UTC)
Expired
May 21, 2012, 3:30 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Calhoun County, MS

The radar

The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS54 KMEG 211959
SVRMEG
MSC013-212030-
/O.NEW.KMEG.SV.W.0184.120521T1959Z-120521T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 330 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SABOUGLA...
  OR 22 MILES EAST OF GRENADA...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF SOUTHWESTERN CALHOUN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3375 8952 3386 8951 3393 8938 3372 8919
      3372 8920 3372 8950
TIME...MOT...LOC 1959Z 329DEG 6KT 3380 8942

$$
1 follow-up statement
316 
WWUS54 KMEG 212022
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT MON MAY 21 2012

MSC013-212032-
/O.EXP.KMEG.SV.W.0184.000000T0000Z-120521T2030Z/
CALHOUN MS-
322 PM CDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALHOUN COUNTY
WILL EXPIRE AT 330 PM CDT...

AT 322 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3375 8952 3386 8951 3393 8938 3372 8919
      3372 8920 3372 8950
TIME...MOT...LOC 2022Z 329DEG 6KT 3377 8940

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:05 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 21, 1:05 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
105 PM CDT MON MAY 21 2012

.DISCUSSION...
UPDATED FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1104 AM CDT MON MAY 21 2012/

UPDATE...

UPDATED TO RAISE POPS ACROSS PORTIONS OF NORTH MISSISSIPPI FOR
THIS AFTERNOON.

DISCUSSION...

A DIFFUSE COLD FRONT STRETCHED ACROSS WEST TENNESSEE INTO EAST
ARKANSAS JUST TO THE NORTH OF INTERSTATE 40 WILL CONTINUE TO SAG
SOUTHWARD THIS AFTERNOON. SKIES ARE SCATTERING OUT ACROSS MUCH OF
THE REGION AS EARLY MORNING CONVECTION PUSHES FURTHER SOUTH OF THE
REGION. THIS SHOULD ALLOW THE ATMOSPHERE TO RECOVER ACROSS THE
AREA TO THE SOUTH OF THE FRONT. REGIONAL 12Z SOUNDINGS INDICATE
MINIMAL CAPPING AND FAIRLY STEEP LOW AND MID LEVEL LAPSE RATES.
SBCAPE VALUES ARE FORECAST BETWEEN 1500-2500 J/KG...LI/S BETWEEN
-4C AND -7C...AND MID LEVEL LAPSE AROUND 7.0 C/KM BY THIS
AFTERNOON ACROSS THE WARM SECTOR WHICH SHOULD INCLUDE PORTIONS OF
SOUTHWEST TENNESSEE AND EAST ARKANSAS ALONG AND SOUTH OF INTERSTATE
40....AND ALL OF NORTH MISSISSIPPI. AN UPSTREAM SHORTWAVE NOTED ON
WATER VAPOR IMAGERY ACROSS SOUTHERN MISSOURI AND NORTHERN ARKANSAS
SHOULD HELP FORCE THE DEVELOPMENT OF SCATTERED TO NUMEROUS
THUNDERSTORMS BY THIS AFTERNOON ALONG THE SOUTHWARD MOVING COLD
FRONT AND ACROSS THE WARM SECTOR. A FEW THUNDERSTORMS MAY APPROACH
SEVERE LIMITS THIS AFTERNOON WITH THE THREATS FOR DAMAGING WINDS
AND SMALL HAIL. THE CURRENT HWO HANDLES THIS THREAT WELL AND NO
CHANGES ARE ANTICIPATED AT THIS TIME.

THE ONLY UPDATES WILL BE TO RAISE POPS TO LIKELY ACROSS PORTIONS
OF NORTH MISSISSIPPI WHERE CONVECTIVE COVERAGE SHOULD BECOME MORE
WIDESPREAD THIS AFTERNOON. THE UPDATED GRIDS AND ZONES HAVE BEEN
SENT.

JLH

PREV DISCUSSION... /ISSUED 405 AM CDT MON MAY 21 2012/

DISCUSSION...

CURRENTLY...A COLD FRONT STRETCHES FROM SOUTHERN ILLINOIS ACROSS
SOUTHEAST MISSOURI INTO ARKANSAS THIS MORNING. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE PUSHED WELL AHEAD OF THE FRONT AND COVER
NORTH MISSISSIPPI AND SOUTHEAST PARTS OF WEST TENNESSEE. TEMPS
ARE GENERALLY IN THE 60S WITH DEWPOINTS IN THE LOWER 60S AND WINDS
ARE LIGHT AND VARIABLE THIS MORNING.

TODAY AND TONIGHT...THE COLD FRONT WILL MOVE THROUGH THE AREA
TODAY. THE CURRENT CONVECTIVE ACTIVITY WILL PROBABLY CONTINUE TO MOVE
OFF TO THE EAST AND WEAKEN. HOWEVER EXPECT REDEVELOPMENT TO OCCUR
GENERALLY ALONG AND SOUTH OF I-40 THIS AFTERNOON AS SURFACE
HEATING COMBINES WITH AN APPROACHING MID LEVEL TROF TO PRODUCE
SBCAPES GREATER THAN 1500 J/KG AND LIFTED INDEX VALUES OF -4C TO
-6C ACROSS THE SOUTHERN HALF OF THE MIDSOUTH. WINDS ALOFT CONTINUE
TO BE QUITE WEAK SO ORGANIZED SEVERE WEATHER CONTINUES TO LOOK
UNLIKELY. A FEW STRONG STORMS WILL BE POSSIBLE AND A ISOLATED
SEVERE STORM CANNOT BE RULED OUT. DAMAGING WINDS ARE THE MAIN
THREAT AND SMALL HAIL IS ALSO POSSIBLE. PRECIP CHANCES WILL
DIMINISH FROM NORTH TO SOUTH THIS AFTERNOON AND THIS EVENING WITH
SKIES BEGINNING TO CLEAR OUT. COOLER AND DRIER AIR WILL FILTER IN
TONIGHT AS SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION AND LOWS
WILL DROP INTO THE 50S AT MANY PLACES.

TUESDAY...THE MID LEVEL TROF WILL CUT OFF OVER EAST TENNESSEE ON
TUESDAY/TUESDAY NIGHT RESULTING IN A PERFECT DAY ACROSS THE
MIDSOUTH. COOL NORTHWEST FLOW WILL PRODUCE HIGHS IN THE UPPER 70S
TO AROUND 80 WITH PLENTY OF SUNSHINE AND LOW HUMIDITIES. TUESDAY
NIGHT WILL FALL INTO THE 50S UNDER CLEAR SKIES.

WEDNESDAY THROUGH THE WEEKEND...THE UPPER LOW OVER THE APPALACHIANS
WILL MOVE SLOWLY EAST WEDNESDAY AND THURSDAY AS UPPER LEVEL HIGH
PRESSURE BEGINS TO BUILD OVER THE MIDSOUTH. AS A RESULT EXPECT
MUCH WARMER CONDITIONS BY THE WEEKEND. HIGH TEMPS WILL CLIMB EACH
DAY REACHING THE MID 90S BY THE WEEKEND. HUMIDITY LEVELS WILL
START TO CREEP UP AS WELL AS DEWPOINTS MOVE INTO THE MID 60S.

SJM

&&

.AVIATION...

FOR 18Z TAF CYCLE

NOTHING ON RADAR AT THIS TIME. HOWEVER...SHOWERS AND THUNDERSTORMS
STILL EXPECTED TO DEVELOP THIS AFTERNOON ESPECIALLY IN EASTERN
AREAS. HAVE PLACED TS IN MKL AND TUP FOR PART OF THIS AFTERNOON.
NOT AS CONFIDENT AT MKL THERE WILL BE TS HOWEVER...THERE WILL BE
SHOWERS AROUND THE AREA. OTHERWISE...VFR CONDITIONS. TLSJR

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82  60  79  58 /  50  10  10   0
MKL  81  54  78  51 /  40  10  10   0
JBR  80  54  79  54 /  20  10  10   0
TUP  85  60  80  54 /  60  20  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 21, 4:08 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
408 AM CDT MON MAY 21 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
408 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE MIDSOUTH TODAY. A FEW STRONG
THUNDERSTORMS TO PERHAPS AN ISOLATED SEVERE THUNDERSTORM ARE
POSSIBLE ALONG AND SOUTH OF INTERSTATE 40. DAMAGING WINDS UP TO
60 MPH IS THE MAIN THREAT WITH ANY THUNDERSTORM THAT REACHES
SEVERE LIMITS. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:06 PM CDTSpecial Weather StatementMEGTallahatchie24 min
May 20, 8:11 PM CDTSpecial Weather StatementMEGPanola34 min
May 20, 8:32 PM CDTSpecial Weather StatementMEGTate28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.